Alert archive / Kansas / Areal Flood Warnings in 2021

Areal Flood Warning 18, NWS Wichita, KS

May 26, 2021Ellsworth County, Kansas

NWS Wichita, KS issued this areal flood warning at May 26, 2021, 5:35 PM CDT for Ellsworth County, Kansas. It was in force for 17 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 26, 2021, 5:35 PM CDT (22:35 UTC)
Expired
May 27, 2021, 10:39 AM CDT
In force
17 hr
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Flood severity
None

County Ellsworth County, KS

The radar

The Wichita radar (KICT), 135 km from the middle of the area, began a volume at 22:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 7:00 AM CDTHEAVY RAIN 2.227 Wnw Marquette, KSMESONET STATION KANK1 7.3 NW MARQUETTE.
May 27, 7:00 AM CDTHEAVY RAIN 2.54 Ne Kanopolis, KSCOCORAHS STATION KS-EW-33 KANOPOLIS 4.5 NE.
May 27, 7:00 AM CDTHEAVY RAIN 2.626 Nnw Holyrood, KSCOCORAHS STATION KS-EW-9 HOLYROOD 6.2 NNW.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.6 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2021-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2211 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2021-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2211 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
911 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

487 
WGUS43 KICT 262235
FLWICT

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Wichita KS
535 PM CDT Wed May 26 2021

KSC053-270300-
/O.NEW.KICT.FA.W.0018.210526T2235Z-210527T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ellsworth KS-
535 PM CDT Wed May 26 2021

The National Weather Service in Wichita has issued a

* Flood Warning for...
  Ellsworth County in central Kansas...

* Until 1000 PM CDT.

* At 535 PM CDT, Doppler radar indicated heavy rain due to 
  thunderstorms. Flooding is ongoing or expected to begin shortly in 
  the warned area.

* Some locations that will experience flooding include...
  Ellsworth, Wilson, Kanopolis, Holyrood, Geneseo, Lorraine, 
  Ellsworth Airport, Kanopolis Lake and Kanopolis State Park.

Additional rainfall is expected to fall over the next few hours.  
Low lying areas are likely to become flooded if they have not 
already.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around, don't 
drown.

&&

LAT...LON 3887 9793 3852 9792 3852 9848 3887 9848

$$

Metzger
2 follow-up statements
509 
WGUS43 KICT 270222
FLWICT

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Wichita KS
922 PM CDT Wed May 26 2021

KSC053-271600-
/O.EXT.KICT.FA.W.0018.000000T0000Z-210527T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ellsworth KS-
922 PM CDT Wed May 26 2021

The National Weather Service in Wichita has extended the

* Flood Warning for...
  Ellsworth County in central Kansas...

* Until 1100 AM CDT Thursday.

* At 922 PM CDT, Doppler radar indicated heavy rain due to 
  thunderstorms. Flooding is ongoing or expected to begin shortly in 
  the warned area.

* Some locations that will experience flooding include...
  Ellsworth, Wilson, Kanopolis, Holyrood, Geneseo, Lorraine, 
  Ellsworth Airport, Kanopolis Lake and Kanopolis State Park.

Additional thunderstorms with very heavy rain is expected during the 
overnight period.  This will likely keep flooding conditions in the 
warned area through much of the night.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around, don't 
drown.

&&

LAT...LON 3887 9793 3852 9792 3852 9848 3887 9848

$$

Metzger
811 
WGUS83 KICT 271539
FLSICT

Flood Statement
National Weather Service Wichita KS
1039 AM CDT Thu May 27 2021

KSC053-271549-
/O.CAN.KICT.FA.W.0018.000000T0000Z-210527T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ellsworth KS-
1039 AM CDT Thu May 27 2021

...FLOOD WARNING IS CANCELLED FOR ELLSWORTH COUNTY...

Flooding is no longer expected to pose a threat. Please continue to 
heed remaining road closures.

LAT...LON 3887 9793 3852 9792 3852 9848 3887 9848

$$

Salazar

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this areal flood warning went out at May 26, 4:08 PM CDT, 1 hour 27 minutes earlier.

Area forecast discussion, May 26, 4:08 PM CDT, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
408 PM CDT Wed May 26 2021

.SHORT TERM...(This evening through Saturday night)
Issued at 407 PM CDT Wed May 26 2021

Current satellite water vapor imagery shows a healthy upper level
wave moving eastward across Montana and Wyoming, and this system
will move into the Dakotas for tonight. Elevated severe storms
developed this morning/early afternoon along mid-level frontal
boundary over northwest/central Kansas. Latest thinking is that
moist upslope low level flow will generate storms this afternoon
across the high plains region of western Nebraska which will then
travel east/southeast tonight along that mid-level frontal boundary.
A large scale forward propagating MCS is likely with damaging to
destructive winds being the primary risk overnight. The track of
this MCS could clip parts of central KS(I-70 corridor) with the
better chances remaining north over southern Nebraska/northern KS.
This MCS should create a well pronounced outflow boundary that will
surge southward and become a focus for storms re-developing on
Thursday. Where this boundary ends up will be key for Thursday
afternoon severe weather location. Shear vectors look be more
parallel to the surface frontal boundary/outflow boundary which
should create a more rapid liner storm mode development, with
damaging winds and large hail being the main risk. A few tornadoes
could be possible for any initial discrete cells, however the risk
looks lower due to quick evolution to liner mode. Given an expected
very unstable airmass south of the boundary the line of storms could
produce higher end severe weather.

Another area for storms possibly redeveloping this afternoon will be
along the dry-line in southwest Kansas. A very unstable airmass with
MLCAPE values over 3500 J/kg and favorable wind shear aloft supports
supercell development. Any storm that develops along the dry-line
should remain discrete with 0-8km shear vectors being perpendicular
to the dry-line boundary. This activity will move eastward into a
favorable tornadic environment this evening with increasing low
level jet and boosting values of 0-1km SRH. This activity could
reach parts of central/south central Kansas late this evening.

Surface high pressure with cooler and much drier air will overspread
the region for Thursday night into Friday, as upper trough shifts
eastward into the Great Lakes region. This will stabilize the
atmosphere over Kansas with dry weather expected for Thursday night-
Saturday.

.LONG TERM...(Sunday through Wednesday)
Issued at 407 PM CDT Wed May 26 2021

Models show upper level ridge axis shifting slowly east on Sunday
with a couple upper waves moving across the central plains for
Sunday-Tuesday next week. This looks to bring more rounds of
showers/storms to the region. Meanwhile long range models show an
upper trough pivoting eastward across the central plains on
Wednesday, and if this signal remains consistent then weather
pattern would shift precipitation east of Kansas.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1230 PM CDT Wed May 26 2021

Difficult forecast with this package. The hi res models are not
consistent and haven't picked up on the ongoing situation well. A
very moist environment is in place which lends well to afternoon
CU developing with diabatic heating. A few boundaries are also
being watched to our north and west where convection is expected
to fire late this afternoon and overnight. These should begin to
affect the taf sites later in the evening and the 00Z tafs should
have a much better grasp of the situation. With the moist
atmosphere in place, cloud bases should be hugging the surface
near the 3K threshold and lower with convection. The frontal
boundary is expected to move SE overnight and align along the KS
turnpike by mid morning. This will also for another possible
volatile atmosphere at KICT and KCNU tomorrow. All other sites
should be in the clear unless the front drags a bit.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    69  82  53  72 /  40  60  20  10
Hutchinson      68  82  51  70 /  50  40  10   0
Newton          68  82  51  69 /  50  60  10   0
ElDorado        68  82  52  70 /  60  70  20   0
Winfield-KWLD   69  82  55  73 /  30  70  30  10
Russell         63  79  47  69 /  60  20   0   0
Great Bend      66  81  48  70 /  50  20  10   0
Salina          67  81  50  69 /  70  50   0   0
McPherson       67  82  50  69 /  60  50  10   0
Coffeyville     69  82  57  71 /  20  90  60  10
Chanute         69  82  55  69 /  50  80  40  10
Iola            68  81  54  68 /  60  90  40  10
Parsons-KPPF    69  82  56  70 /  30  90  50  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...CDJ
LONG TERM...CDJ
AVIATION...CWH
Hazardous weather outlook, May 26, 4:28 PM CDT, 1 hour 7 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
428 PM CDT Wed May 26 2021

KSZ032-033-047>053-067>072-082-083-091>096-098>100-272130-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
428 PM CDT Wed May 26 2021

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Severe storms will affect central Kansas through the early evening
hours with very large hail, damaging winds, torrential rainfall,
and a few tornadoes possible.

More storms look to develop over southwest Kansas which would move
eastward, and could reach central and south central Kansas after 10
PM. Very large hail, damaging winds, and a tornado would be possible
with this activity.

In addition, thunderstorms will develop over southwest Nebraska then
track east southeast tonight. The storms will evolve into a line of
storms with the primary risk being damaging winds of 60 to 80 mph,
and heavy rainfall. This line of storms could impact central Kansas
late tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A cold front will move across the area Thursday afternoon into
Thursday evening. Locations generally along and southeast of the
Kansas Turnpike will have the greatest risk of severe storms.
Severe storms appear likely with golfball to tennis ball size hail,
damaging winds of 60-70 mph, and perhaps a tornado or two. Heavy
rainfall and localized flooding will also be possible.

More rounds of storms will be possible for Sunday through Tuesday
across the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Local storm report, May 26, 4:25 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
425 PM CDT WED MAY 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0424 PM     HAIL             5 SW RUSSELL            38.84N 98.92W
05/26/2021  E1.25 INCH       RUSSELL            KS   EMERGENCY MNGR

            60 MPH WINDS WERE ALSO REPORTED ALONG WITH AN UPROOTED
            TREE.

&&

CWH
Local storm report, May 26, 4:28 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
428 PM CDT WED MAY 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0428 PM     TSTM WND GST     3 S RUSSELL             38.84N 98.85W
05/26/2021  E60 MPH          RUSSELL            KS   EMERGENCY MNGR

            DIME SIZED HAIL ALSO REPORTED ALONG WITH VERY HEAVY RAIN.

&&

CWH
Local storm report, May 26, 4:44 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
444 PM CDT WED MAY 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0439 PM     HAIL             RUSSELL                 38.89N 98.85W
05/26/2021  E1.50 INCH       RUSSELL            KS   FIRE DEPT/RESCUE

&&

CWH
Local storm report, May 26, 4:50 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
450 PM CDT WED MAY 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             RUSSELL                 38.89N 98.85W
05/26/2021  M1.75 INCH       RUSSELL            KS   PUBLIC

            VIA SOCIAL MEDIA PIC.

&&

CWH
Local storm report, May 26, 5:02 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
502 PM CDT WED MAY 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0454 PM     TORNADO          6 NNW CLAFLIN           38.60N 98.58W
05/26/2021                   BARTON             KS   TRAINED SPOTTER

            VERY BRIEF TOUCHDOWN

&&

CWH
Local storm report, May 26, 5:14 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
514 PM CDT WED MAY 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     TORNADO          8 N CLAFLIN             38.64N 98.54W
05/26/2021                   BARTON             KS   LAW ENFORCEMENT

            BRIEF TOUCHDOWN FOR LESS THAN ONE MINUTE.

&&

CWH

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 7:06 PM CDTSpecial Weather StatementICTSaline24 min
May 25, 7:50 PM CDTSpecial Weather StatementICTMcPherson25 min
May 25, 8:16 PM CDTSpecial Weather StatementICTMcPherson29 min
May 26, 5:44 AM CDTDense Fog AdvisoryICTAllen, Butler, Chautauqua, Cowley, Elk, Greenwood and 5 more3 hr
May 26, 2:28 PM CDTSpecial Weather StatementICTBarton32 min
May 26, 2:46 PM CDTSevere Thunderstorm WarningICTBarton, Russell44 min
May 26, 2:51 PM CDTTornado WarningICTBarton, Russell39 min
May 26, 3:17 PM CDTSevere Thunderstorm WarningICTRussell43 min
May 26, 3:24 PM CDTSevere Thunderstorm WarningICTRussell36 min
May 26, 3:28 PM CDTSpecial Weather StatementICTRussell32 min
May 26, 3:49 PM CDTSevere Thunderstorm WarningICTBarton, Ellsworth, Russell41 min
May 26, 3:57 PM CDTSevere Thunderstorm WarningICTBarton, Russell63 min
May 26, 4:11 PM CDTTornado WarningICTBarton, Russell49 min
May 26, 4:28 PM CDTSevere Thunderstorm WarningICTEllsworth32 min
May 26, 4:44 PM CDTTornado WarningICTBarton, Ellsworth, Russell46 min
May 26, 4:52 PM CDTAreal Flood WarningICTRussell26 hr
May 26, 4:58 PM CDTSevere Thunderstorm WarningICTEllsworth, Lincoln, Russell47 min
May 26, 5:16 PM CDTTornado WarningICTEllsworth44 min
May 26, 5:34 PM CDTSevere Thunderstorm WarningICTBarton, Russell29 min
May 26, 5:44 PM CDTSevere Thunderstorm WarningICTEllsworth, Lincoln46 min
May 26, 6:02 PM CDTSevere Thunderstorm WarningICTBarton, Ellsworth28 min
May 26, 6:06 PM CDTSevere Thunderstorm WarningICTSaline54 min
May 26, 6:19 PM CDTTornado WarningICTEllsworth, Rice26 min
May 26, 6:30 PM CDTSevere Thunderstorm WarningICTEllsworth32 min
May 26, 6:41 PM CDTTornado WarningICTEllsworth, Rice35 min
May 26, 6:59 PM CDTSevere Thunderstorm WarningICTSaline46 min

Nearby

Areal Flood Warnings in Kansas, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.